Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Las Vegas, NV

July 5, 2014Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 5, 2014, 5:02 PM PDT for Nye County, Nevada. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2014, 5:02 PM PDT (00:02 UTC)
Expired
Jul 5, 2014, 7:00 PM PDT
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Edwards AFB radar (KEYX), 207 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:30 PM PDTFLASH FLOODEne Beatty, NVUS 95 FLOODED AND IMPASSABLE FOR A 20 FOOT SECTION OF ROAD WITH ROCKS AND DEBRIS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WGUS55 KVEF 060002
FFWVEF
NVC023-060200-
/O.NEW.KVEF.FF.W.0008.140706T0002Z-140706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 700 PM PDT

* AT 456 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM ALONG HIGHWAY 95 NEAR MILE MARKER 63 
SOUTH OF BEATTY. THE STORM PRODUCING FLASH FLOODING WAS MOVING 
SLOWLY SOUTHWEST.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 95 BETWEEN BEATTY AND MILE MARKER 40...HIGHWAY 374. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3695 11679 3685 11659 3667 11676 3682 11695

$$

ASG
2 follow-up statements
950 
WGUS75 KVEF 060041
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
541 PM PDT SAT JUL 5 2014

NVC023-060200-
/O.CON.KVEF.FF.W.0008.000000T0000Z-140706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
541 PM PDT SAT JUL 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR SOUTH
CENTRAL NYE COUNTY...

AT 534 PM PDT...DOPPLER RADAR CONTINUED TO SHOW HEAVY RAIN FROM A 
THUNDERSTORM OVER THE WARNED AREA. FLASH FLOODING WAS STILL BEING 
REPORTED NEAR MILE MARKER 63 ON HIGHWAY 95 AND IT WAS ESTIMATED TO 
BE 20 FEET WIDE ALONG WITH ROCKS AND DEBIS ALSO IN THE ROAD.  

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 95 BETWEEN BEATTY AND MILE MARKER 40...HIGHWAY 374

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3695 11679 3685 11659 3667 11676 3682 11695

$$

ASG
943 
WGUS75 KVEF 060151
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
651 PM PDT SAT JUL 5 2014

NVC023-060201-
/O.EXP.KVEF.FF.W.0008.000000T0000Z-140706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
651 PM PDT SAT JUL 5 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR SOUTH
CENTRAL NYE COUNTY...

HEAVY RAIN IN THE VICINITY OF HIGHWAY 95 AND BEATTY HAS ENDED. 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE ON 
TIME. 

LAT...LON 3695 11679 3685 11659 3667 11676 3682 11695

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:53 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 5, 3:53 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
353 PM PDT SAT JUL 5 2014

.SYNOPSIS...
MONSOON MOISTURE WILL CONTINUE TO SPREAD TO THE NORTHWEST RESULTING
IN A CHANCE OF THUNDERSTORMS FOR MUCH OF THE AREA FOR THE REST OF
THE WEEKEND. THUNDERSTORM CHANCES ARE LIKELY TO CONTINUE AT LEAST
THROUGH THE MIDDLE OF THE NEW WORK WEEK. COOLER TEMPERATURES CAN BE
EXPECTED AS A RESULT OF THIS MOISTURE INCREASE.
&&

.SHORT TERM...
ABBREVIATED AFD THIS AFTERNOON AS WE ARE DEALING WITH WIDESPREAD
CONVECTION ACROSS THE AREA. THE MOJAVE DESERT SEEMS TO BE THE AREA
OF CHOICE THIS AFTERNOON. HOWEVER MESOSCALE ANALYSIS WOULD SEEM TO
INDICATE THAT THE ACTIVITY OVER SW UTAH MAY MOVE SW TOWARD THE LAS
VEGAS AREA LATER TONIGHT. CONVECTION IN UTAH IS ON THE RISE SO THE
FIRST COMPONENT IS IN PLACE. WE WILL CONTINUE TO MONITOR. WORKING
AGAINST THIS IDEA IS THE LARGE CLOUD SHIELD OVER SOUTHERN NEVADA
WHICH MAY LIMIT INSTABILITY.

.LONG TERM...
TUESDAY THROUGH FRIDAY...BIG QUESTIONS ARISE FOR NEXT
WEEK REGARDING THE MONSOON OUTLOOK. THE ECMWF HAD BEEN CONSISTENTLY
THE DRIER SOLUTION WHEN COMPARED TO THE GFS BUT NOW THE 00Z RUN HAS
SWAPPED PLACES WITH THE GFS AND HAS BECOME THE WET SOLUTION WHILE
THE 00Z GFS TRENDS DRIER EACH DAY. NEEDLESS TO SAY, THIS WOULD HAVE
HUGE IMPLICATIONS FOR POSSIBLE IMPACTS ACROSS MUCH OF THE REGION.
THE GFS WOULD SUGGEST GARDEN VARIETY TYPE THUNDERSTORMS WITH
LESSENING COVERAGE EACH DAY. THE ECMWF, ON THE OTHER HAND, IS
FORECASTING A INVERTED TROUGH AND ABUNDANT MOISTURE OVER SONORA
MEXICO MOVING INTO SOUTHERN ARIZONA AND SOUTHERN CALIFORNIA AND THEN
ROLLING INTO SOUTHCENTRAL AND SOUTH EASTERN NEVADA. IF THIS WERE TO
COME TO PASS, WIDESPREAD THUNDERSTORM ACTIVITY WOULD BE LIKELY. THE
BOTTOM LINE FOR ME IS THERE DOES NOT SEEM TO BE A GOOD REASON AT
THIS TIME (E.G., DRY SOUTHWESTERLY FLOW) TO FLUSH OUT THE MOISTURE,
OR CONVERSELY, NO TROPICAL TAP IS FORECAST WHICH COULD SHARPLY RAMP
UP ACTIVITY. THUS, CONTINUED DOWN THE WELL TRAVELED ROAD OF DAILY
THUNDERSTORM CHANCES THROUGH THE PERIOD WITH THE BEST COVERAGE
ACROSS THE EASTERN HALF OF THE CWA AND LESSER CHANCES IN THE WEST.
OVERALL, THE FORECAST TENDS TO KEEP TEMPERATURES LOWER IN THE EAST
AND HOTTER IN THE WEST.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST FLOW HAS TAKEN HOLD AT KLAS
THIS AFTERNOON AND WILL CONTINUE THROUGH TONIGHT. A THUNDERSTORM
COMPLEX TO THE NORTHEAST WILL MOVE INTO THE AREA BY 01Z AFFECTING
APPROACH CORRIDORS FROM THAT DIRECTION. THUNDERSTORM ACTIVITY MAY
RESULT IN CIGS BELOW 5KFT AND BRIEF GUSTY WINDS FROM THE NORTHEAST
IF THE STORMS MAKE IT TO KLAS. OTHERWISE BROKEN TO OVERCAST
CONDITIONS THROUGH TONIGHT...OVC WILL BE ABOVE 5KFT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED TO ISOLATED THUNDERSTORMS ACROSS ENTIRE AREA
CAN BE EXPECTED THROUGH AT LEAST 03Z TONIGHT. ERRATIC AND GUSTY
WINDS NEAR STORMS ALONG WITH CEILINGS DOWN TO 7-10 KFT CAN BE
EXPECTED. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TOMORROW.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 5, 3:48 AM PDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 AM PDT SAT JUL 5 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-061100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
348 AM PDT SAT JUL 5 2014 /348 AM MST SAT JUL 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING ERRATIC GUSTY WINDS
AND BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED TODAY AND TONIGHT. SOME
DRY LIGHTNING IS POSSIBLE ACROSS MAINLY LINCOLN COUNTY ON THE
LEADING EDGE OF THE MOISTURE GRADIENT...WHERE A RED FLAG WARNING
REMAINS IN EFFECT THROUGH THIS EVENING. BLOWING DUST IS ALSO A
POSSIBILITY THIS AFTERNOON AND EVENING ACROSS THE LOWER DESERTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL REMAIN ACROSS THE REGION INTO THE NEW WORK
WEEK. THE MAIN THREATS WILL BE ERRATIC GUSTY WINDS...BRIEF HEAVY
RAINFALL...AND DANGEROUS LIGHTNING FOR MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 5, 11:59 AM PDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HEAVY RAIN       2 SW TWENTYNINE PALMS   34.12N 116.09W
07/05/2014  M1.92 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A TRAINED SPOTTER JUST SOUTH OF TWENTYNINE PALMS RECORDED
            1.92 INCHES OF RAIN IN TWO HOURS.

&&

ASG
Local storm report, Jul 5, 1:04 PM PDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
104 PM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     FLASH FLOOD      10 WSW MOHAVE VALLEY    34.88N 114.76W
07/05/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS FLASH FLOODING AT THE
            INTERSECTION OF HIGHWAY 95 AND INTERSTATE 40. PRELIMINARY
            REPORTS OF A SWIFT WATER RESCUE AT THAT SAME LOCATION.

&&

ASG
Local storm report, Jul 5, 1:29 PM PDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
129 PM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLASH FLOOD      3 SSE NEEDLES           34.77N 114.60W
07/05/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS THAT 5 MILE ROAD AND
            HIGHWAY 95 IS COMPLETELY IMPASSABLE DUE TO FLOODING.

&&

ASG
Local storm report, Jul 5, 2:05 PM PDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLASH FLOOD      4 SSE NEEDLES           34.76N 114.60W
07/05/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL HAS SHUT DOWN HIGHWAY 95 FROM
            VIDAL JUNCTION TO INTERSTATE 40 DUE TO FLASH FLOODING.

&&

ASG
Local storm report, Jul 5, 2:40 PM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     FLASH FLOOD      SE BAKER                35.28N 116.07W
07/05/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED SEVERAL ROADS IN AND AROUND
            BAKER ARE FLOODED DUE TO VERY HEAVY RAIN.

&&

ASG
Local storm report, Jul 5, 3:43 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      1 WNW BAKER             35.28N 116.08W
07/05/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL IS REPORTING FLOODING ON
            HIGHWAY 127 NORTH OF INTERSTATE 15. THERE ARE REPORTS OF
            VEHICLES STUCK. CALTRANS HAS ALSO REPORTED THAT THEY WILL
            BE SHUTTING DOWN HIGHWAY 127 FROM INTERSTATE 15 TO THE
            INYO COUNTY LINE DUE TO SEVERAL AREAS OF FLOODING.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:19 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Jul 6, 2:25 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 6, 3:09 PM PDTFlash Flood WarningVEFClark3 hr
Jul 6, 3:12 PM PDTFlash Flood WarningVEFClark3 hr
Jul 6, 3:22 PM PDTFlash Flood WarningVEFClark113 min
Jul 6, 3:51 PM PDTAreal Flood AdvisoryVEFLincoln3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.